Skip to content
Includes Expert Content
Blood stain on underwear 5 years after a complete hysterectomy - should I worry?
avatar
Debbie15065 posted:
I am a 55 year old woman who had a complete hysterectomy 5 years ago. Have had no problems until the last 6 mos or so. Just a slight hint of blood found on small pad that I wear every day for leakage. Have been to a urologist, had a ct scan of pelvis and abdomen, but all was negative. I am beginning to think this stain might be a bloody discharge from the vagina. If it is, does this mean cancer? I had breast cancer in 2005 with a lumpectomy and radiation treatments only. I am still taking aromasin every day. Could this just be atrophy of the vagina? I do have symptoms of that as well.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Debbie:There are a number of POSSIBLE explanations:

1. If you had a supracervical hysterectomy (cervix left in place), there is still enough glandular tissue (same as uterine lining) lining the cervix to respond to estrogen from ovaries left in place.

2. If you have known endometriosis, there are case reports in the literature of endo growing into the scar at the back of the vagina where the cervix was removed. Yet I would doubt this since the aromasin would suppress the grow of any endometriosis tissue.

3. If your ovaries are gone and you are using no estrogen, the vaginal tissues can become so thin and fragile that they can bleed. In this same scenario, a prolapsed urethra can cause spotting when the delicate tissues are rubbed by under wear. In your specific case, because you are using the aromasin to block all estrogen effects, this is the most likely culprit.

4. If your surgery was for cancer there is a VERY remote chance that the bleeding is from a return of the cancer

5. Five years post-surgery is probably too long a time for there to be granulation tissue at the site of the scar in the back of the vagina. This is a more common problem sooner after surgery.

Yes, I would recommend that you see your GYN to see if there is an obvious source of the spotting. If it is vaginal atrophy there is good data about estradiol blood levels in women using vaginal estrogen products. Rioux (2000) compared the older 25 microgram Vagifem (which is being taken off the market in favor of a newer 10 microgram dose) to Premarin vaginal cream. After 24 weeks only 3/80 of the Vagifem users had an elevated estradiol of more than 40 picograms compared to 21/79 Premarin users. Mettler (1991) found blood estradiol levels of 11.2 picograms after a year of usage--this compares to 9.6 before treatment began. And that was will the higher dose Vagifem. Notelovitz (2002) found blood levels of 23 picograms after three months of use of Vagifem 25 micrograms. Dew (2003) studied 60 breast cancer survivors using topical estrogen products and found not statistical increase in recurrence rates compared to non-users.

There is one study in the oncology literature (Kendall, 2006) where six women on aromatase inhibitors were given Vagifem 25 micrograms. There was a brief estrogen peak at the two week mark after daily use in an atropic vagina (increases absorption until the vaginal tissues become thicker again). After that time levels dropped to 16 picomols/mL.

You might benefit from having your GYN and your oncologist consult about your case. One oncologist (Kendall, 2006) suggested a break from aromatase inhibitors and using tamoxifen with low dose topical estrogens for a short time.

Yours,
Jane
 
avatar
Debbie15065 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for responding to my situation. I will contact my gyne and see what he has to say.


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.